Maryland, 2012

Hail and Damaging Winds in Maryland, July 28, 2012

July 28, 2012 · NWS LWX · 5 events in 4 counties and zones

A cold front along with an upper-level trough moved into the area on the 28th. Showers and thunderstorms developed near the cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front along with an upper-level trough moved into the area on the 28th. Showers and thunderstorms developed near the cold front. There was enough instability from cooler air aloft associated with the upper-level trough for thunderstorms to produce damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 28, 2:32 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 28, 2:32 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
332 PM EDT SAT JUL 28 2012

.SYNOPSIS...
AN UPPER-LEVEL DISTURBANCE WILL CROSS THE REGION THROUGH TONIGHT.
LOW PRESSURE WILL PERSIST THROUGH MUCH OF NEXT WEEK AND WILL
PROVIDE DAILY CHANCES FOR SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH SUNDAY/...
A POTENT SHORTWAVE TROUGH OVER WEST VIRGINIA THIS AFTERNOON WILL
MOVE INTO THE AREA THIS EVENING. THE TROUGH AXIS ASSOCIATED WITH
THE WAVE WILL CONTINUE TO SWING FROM POSITIVELY TILTED TOWARD A
NEUTRAL TILT...SUGGESTING THAT THE FORCING WITH THIS SYSTEM WILL
BE STRENGTHENING.

LATEST GUIDANCE SHOWS A SURFACE TROUGH DEVELOPING JUST EAST OF THE
BLUE RIDGE MOUNTAINS BY LATE THIS AFTERNOON. SURFACE LOW PRESSURE
MAY EVEN DEVELOP ALONG THIS BOUNDARY DUE TO THE STRENGTHENING
UPPER-LEVEL FEATURE. A WARM AND MOIST AIRMASS WILL REMAIN OVER THE
REGION...ESPECIALLY EAST OF THE SURFACE TROUGH. DESPITE SOME HIGH
AND MID-LEVEL CLOUDS...MAX TEMPS WILL RANGE FROM THE MIDDLE AND
UPPER 80S FOR MOST LOCATIONS WEST OF THE BLUE RIDGE MOUNTAINS TO
THE LOWER AND MIDDLE 90S NEAR WASHINGTON AND BALTIMORE.

COOLER AND DRIER MID- AND UPPER-LEVELS ARE EXPECTED AS THE
SHORTWAVE TROUGH MOVES THROUGH. MUCH DRIER AIR CAN BE SEEN ON THE
WATER VAPOR IMAGE. THE COOLER AND DRIER AIR ALOFT AND WARM AND
MOIST CONDITIONS NEAR THE SURFACE WILL CAUSE MODERATE AMOUNTS OF
CAPE THIS AFTERNOON AND EVENING. LATEST MESOANALYSIS SHOWS
1500-2000 J/KG OF MLCAPE. THE HIGHEST CAPE VALUES ARE NEAR AND
EAST OF THE PRESSURE TROUGH. THE SHORTWAVE AND SURFACE TROUGHS
WILL ACT AS LIFTING MECHANISMS TO TRIGGER SCATTERED THUNDERSTORMS
INTO THIS EVENING. SOME THUNDERSTORMS COULD PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL. THE BEST CHANCE FOR SEVERE THUNDERSTORMS
WILL BE NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS.

THE UPPER-LEVEL SYSTEM WILL PASS THROUGH THE REGION LATE TONIGHT.
TSTMS WILL DIMINISH DUE TO THE LOSS OF DAYTIME HEATING AND
SUBSIDENCE BEHIND THE SHORTWAVE TROUGH. HOWEVER...A FEW SHOWERS
MAY HANG AROUND ACROSS THE EASTERN CWA WHERE THE SURFACE TROUGH
WILL PERSIST.

UPPER-LEVEL RIDGING IS EXPECTED ON SUNDAY BEHIND THE SHORTWAVE
TROUGH. NORTHWEST FLOW WILL USHER IN SOMEWHAT DRIER AIR FOR MOST
LOCATIONS...ALLOWING FOR SOME SUNSHINE AND SEASONABLY WARM
CONDITIONS. MAX TEMPS WILL RANGE FROM THE 70S IN THE MOUNTAINS TO
NEAR 90 IN WASHINGTON/BALTIMORE. WARM CONDITIONS WILL CAUSE A SCT-
BKN CU DECK...AND THERE MAY BE ENOUGH INSTABILITY FOR ISOLATED
SHOWERS AND TSTMS NEAR AND EAST OF THE BLUE RIDGE MOUNTAINS.
HOWEVER...MUCH OF THE TIME WILL BE DRY.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
SHWRS AND TSTMS WILL WANE SUN EVE AS SHRTWV TROF RESPONSIBLE FOR
THEIR GENERATION MOVES E AND SHRTWV RDGG DOMINATES. A SECOND TROF
WILL APRCH EARLY MON MRNG AND MAY LEAD TO MRNG PCPN FOR A LRG
PORTION OF THE FCST AREA. THIS WAVE DOES NOT APPEAR FAVORABLY
TIMED...SO STG CNVCTN NOT XPCD ATTM.

H5 TROF WILL BCM ENTRENCHED ALONG APLCNS THRU TUE NGT WITH MOIST
BNDRY LYR PERSISTING. SHWRS AND TSTMS CAN BE XPCD PERIODICALLY
DURG THIS TIME.

MAXIMA WILL BE NR OR JUST ABV CLIMATOLOGICAL NORMS IN THE UPR 80S.
MINIMA WILL DEPEND ON AMT OF CLRG OVNGT...AS BNDRY LYR MSTR WILL
RMN HIGH.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
H5 TROF XPCD TO PERSIST ALONG THE E COAST FOR MUCH OF THE COMING
WK. SHRTWV TROFS WILL ACT UPON THE MOIST LOW-LVL AMS TO GENERATE
DAILY ROUNDS OF SHWRS AND TSTMS THRU MUCH OF THE EXTENDED PD.
MAXIMA WILL BE IN THE UPR 80S-LWR 90S EACH DAY...WITH MINIMA IN
THE MID 60S-LWR MID 70S OWING TO CLD CVR AND HIGH BNDRY LYR MSTR
CONTENT.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED MOST OF THE TIME THROUGH SUNDAY.
SCATTERED SHOWERS AND TSTMS ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY AT THE EASTERN TERMINALS. TSTMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND HAIL. ISOLATED SHOWERS/TSTMS ARE
POSSIBLE AT THE EASTERN TERMINALS SUNDAY AFTERNOON.

PERSISTENT WARM AND MOIST AMS AT THE SFC AND LOW PRESSURE ALOFT
WILL PROMOTE DAILY CHCS FOR TSTMS AT THE TERMINALS THRU MUCH OF
THE COMING WK.

&&

.MARINE...
WINDS WILL REMAIN BELOW SCA CRITERION THROUGH SUNDAY. SCATTERED
TSTMS THIS AFTERNOON AND EVENING MAY CONTAIN GUSTY WINDS AND
HAIL. SPECIAL MARINE WARNINGS MAY BE NEEDED DURING THIS TIME.
ISOLATED SHOWERS/TSTMS ARE POSSIBLE SUNDAY.

PERSISTENT WARM AND MOIST AMS AT THE SFC AND LOW PRESSURE ALOFT
WILL PROMOTE DAILY CHCS FOR TSTMS NR THE WATERS THRU MUCH OF THE
COMING WK.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

LASORSA/KRAMAR
Hazardous weather outlook, Jul 28, 2:35 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
335 PM EDT SAT JUL 28 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
291000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
335 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE
OUTLOOK AREA. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-291000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
335 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM THIS EVENING
FOR PORTIONS OF NORTHERN AND CENTRAL VIRGINIA...THE EASTERN WEST
VIRGINIA PANHANDLE AND NORTH-CENTRAL MARYLAND. THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE SPOTTER NETWORK HAS BEEN ACTIVATED. PLEASE RELAY REPORTS OF
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.

KRAMAR

In the hours before

Special weather statement, Jul 28, 2:13 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
313 PM EDT SAT JUL 28 2012

MDZ003-281940-
WASHINGTON MD-
313 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM TO AFFECT WASHINGTON COUNTY...

AT 313 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST
OF CLEAR SPRING...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE LONG MEADOW...HAGERSTOWN AND MUNICIPAL
STADIUM.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BRIEF HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED
WITH THIS STORM.

&&

LAT...LON 3956 7763 3968 7808 3973 7808 3973 7759
TIME...MOT...LOC 1913Z 271DEG 24KT 3971 7796

JRK
Special weather statement, Jul 28, 2:50 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
350 PM EDT SAT JUL 28 2012

MDZ007-282015-
HARFORD MD-
350 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM TO AFFECT HARFORD COUNTY...

AT 350 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ABERDEEN
PROVING GROUND...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE HAVRE DE GRACE.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3943 7607 3943 7609 3937 7618 3954 7625
      3960 7611 3955 7607 3953 7608 3951 7610
      3949 7610 3948 7606 3945 7605
TIME...MOT...LOC 1950Z 244DEG 10KT 3949 7612

JRK
Special weather statement, Jul 28, 3:03 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
403 PM EDT SAT JUL 28 2012

MDZ003-004-282030-
FREDERICK MD-WASHINGTON MD-
403 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK AND WASHINGTON COUNTIES...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LONG MEADOW...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE WOLFSVILLE AND THURMONT.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3947 7741 3956 7772 3964 7789 3973 7782
      3972 7731
TIME...MOT...LOC 2003Z 282DEG 16KT 3969 7767

JRK
Special weather statement, Jul 28, 3:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT SAT JUL 28 2012

VAZ040-051-282045-
RAPPAHANNOCK VA-CULPEPER VA-
412 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK AND CULPEPER
COUNTIES...

AT 412 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SLATE MILLS...
MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE CASTLETON...CARDOVA...ROCK MILLS...
VIEWTOWN...RIXEYVILLE...AMISSVILLE AND JEFFERSONTON.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3858 7828 3874 7802 3870 7798 3869 7796
      3870 7793 3863 7786 3861 7786 3861 7787
      3860 7786 3858 7788 3854 7784 3846 7815
TIME...MOT...LOC 2012Z 243DEG 16KT 3856 7815

JRK
Special weather statement, Jul 28, 3:28 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
428 PM EDT SAT JUL 28 2012

MDZ003>005-282115-
FREDERICK MD-WASHINGTON MD-CARROLL MD-
428 PM EDT SAT JUL 28 2012

...STRONG THUNDERSTORM TO AFFECT FREDERICK...WASHINGTON AND CARROLL
COUNTIES...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER CHEWSVILLE...
MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE WOLFSVILLE...THURMONT AND EMMITSBURG.

THIS STORM IS PRODUCING CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY DOWNPOURS AND WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3949 7726 3959 7776 3973 7772 3972 7720
TIME...MOT...LOC 2028Z 281DEG 13KT 3966 7762

JRK
Local storm report, Jul 28, 3:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
441 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             1 NNW BOSTON            38.56N  78.14W
07/28/2012  E0.75 INCH       RAPPAHANNOCK       VA   TRAINED SPOTTER

&&

EVENT NUMBER LWX1200997

HAS

The radar

The Dover AFB radar (KDOX), 93 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Harford

When
July 28, 3:45 PM EST
Where
Harford County, 1 mi NNE of Aberdeen Proving Grn
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.483, -76.111

A large limb was down along Plum Point Loop.

Thunderstorm Wind, Calvert

When
July 28, 5:38 PM EST
Where
Calvert County, 0.52 mi NNW of Chaneyville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.687, -76.655

A tree was down along Chaneyville Road at South Flint Hill Road.

Thunderstorm Wind, Calvert

When
July 28, 5:39 PM EST
Where
Calvert County, 1.48 mi NNE of Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.719, -76.568

A tree was down along Boyds Turn Road.

Hail, Anne Arundel

When
July 28, 7:00 PM EST
Where
Anne Arundel County, 0.39 mi SE of Drury
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.816, -76.695

Golf ball sized hail was reported near Upper Marlboro.

Thunderstorm Wind, Prince George'S

When
July 28, 7:17 PM EST
Where
Prince George'S County, 0.53 mi E of Forestville
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
38.831, -76.870

A wind gust of 60 mph was measured.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404505, 404506, 404507, 404509, 404508.